Florida, 2020

Lightning Strike in Florida, August 7, 2020

August 7, 2020 · NWS MOB · 1 event in 1 county or zone

A lightning strike caused damage in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A lightning strike caused damage in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 7, 9:33 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 7, 9:33 AM CST, 4 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1033 AM CDT Fri Aug 7 2020

.NEAR TERM /Now Through Saturday/...An upper trof over the eastern
states shifts slowly eastward and weakens while an upper level
weakness lingers over the north central Gulf coast region.  The
upper level weakness is located between an upper ridge over the
south central states and another upper ridge extending from the
western Atlantic into the eastern Gulf.  A modest surface trof
currently extends from near extreme southeast Louisiana and across
the forecast area into central Georgia.  This feature will meander
over the southern and interior portions of the forecast area through
Saturday as a surface ridge strengthens slightly over the northern
Gulf and another surface ridge persists over the interior eastern
states.  The eastern states upper trof and the upper level weakness
have together promoted a weak northerly deep layer flow over
interior areas while a likewise weak deep layer southerly flow tends
to be in place over the southern portion of the area.  This along
with the weak surface trof will maintain limited deep layer moisture
over interior areas today, with precipitable water values this
afternoon of 1.2-1.5 inches north of I-65 while values of 1.5-1.85
inches are expected south of I-65.  With the upper trof slowly
shifting eastward and weakening through Saturday while the upper
level weakness lingers over the north central Gulf coast region,
this allows for a gradual improvement in precipitable water values
north of I-65 to 1.4-1.6 inches while similar precipitable water
values of 1.6-1.8 inches continue south of I-65.  With the weak
surface trof over the area along with some support from a weak sea
breeze, will continue with slight chance pops roughly along and
south of I-65 this afternoon then for Saturday have gone with slight
chance pops for most of the area with the overall improving deep
layer moisture. Have also updated the forecast for today for some
minor adjustments to winds and to make a small expansion to the
slight chance pops near the coast for the rest of this morning.
Highs this afternoon will be in the lower to mid 90s with similar
highs for Saturday, although a few inland spots may reach the
upper 90s. Lows tonight range from the lower 70s inland to the
mid/upper 70s at the coast. Surface dewpoints trend a few degrees
higher today into Saturday which will result in afternoon heat
index values on Saturday of 101-105. A low risk of rip currents
continues through the period. /29

&&

.AVIATION...
18Z issuance...VFR conditions will prevail for the next 24 hours
except for MVFR conditions with isolated afternoon showers and
storms and also brief/localized fog and low ceilings that may
develop late tonight. Light west to northwest winds are expected
well inland today (such as along and north of Highway 84) with
southwest winds 4 to 10 knots elsewhere. Light and variable winds
follow for tonight then become light southwest Saturday morning.
/29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 7, 1:02 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
202 PM CDT Fri Aug 7 2020

FLZ205-071945-
Okaloosa Inland FL-
202 PM CDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 245 PM CDT...

At 201 PM CDT, the strong thunderstorm was located 7 miles southwest
of Crestview. This storm was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview.

LAT...LON 3057 8651 3058 8679 3079 8679 3075 8648
TIME...MOT...LOC 1901Z 187DEG 1KT 3067 8666

The radar

The Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
August 7, 2:15 PM CST
Where
Santa Rosa County, 1 mi N of Pace
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.614, -87.150

A shed was damaged by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915965.